Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 51, NWS Topeka, KS

May 26, 2015Anderson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 26, 2015, 7:50 PM CDT for Anderson County, Kansas. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2015, 7:50 PM CDT (00:50 UTC)
Expired
May 26, 2015, 8:08 PM CDT
In force
18 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Anderson County, KS

The radar

The Pleasant Hill radar (KEAX), 93 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 7:54 PM CDTHAIL 1.251 S Greeley, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 488 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
488 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1596 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

304 
WUUS53 KTOP 270050
SVRTOP
KSC003-270115-
/O.NEW.KTOP.SV.W.0051.150527T0050Z-150527T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
750 PM CDT TUE MAY 26 2015

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ANDERSON COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 815 PM CDT

* AT 747 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GARNETT...
  AND MOVING EAST AT 35 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  GREELEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3825 9507 3822 9507 3820 9519 3834 9525
      3839 9507 3838 9506 3826 9506
TIME...MOT...LOC 0050Z 254DEG 32KT 3828 9512

HAIL...1.00IN
WIND...<50MPH

$$

HENNECKE
2 follow-up statements
553 
WWUS53 KTOP 270056
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
756 PM CDT TUE MAY 26 2015

KSC003-270115-
/O.CON.KTOP.SV.W.0051.000000T0000Z-150527T0115Z/
ANDERSON-
756 PM CDT TUE MAY 26 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
ANDERSON COUNTY UNTIL 815 PM CDT...

AT 754 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GREELEY...AND
MOVING NORTHEAST AT 35 MPH.

HAZARD...HALF DOLLAR SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN ANDERSON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3826 9506 3825 9515 3836 9519 3839 9507
      3838 9506
TIME...MOT...LOC 0056Z 246DEG 30KT 3834 9512

HAIL...1.25IN
WIND...<50MPH

$$

HENNECKE
960 
WWUS53 KTOP 270108
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
808 PM CDT TUE MAY 26 2015

KSC003-270117-
/O.CAN.KTOP.SV.W.0051.000000T0000Z-150527T0115Z/
ANDERSON-
808 PM CDT TUE MAY 26 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ANDERSON COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3826 9506 3825 9515 3836 9519 3839 9507
      3838 9506
TIME...MOT...LOC 0107Z 254DEG 32KT 3832 9493

$$
HENNECKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 6:08 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 26, 6:08 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
608 PM CDT Tue May 26 2015

...AVIATION UPDATE...

.SHORT TERM...(This Evening through Wednesday)
Issued at 225 PM CDT TUE MAY 26 2015

Fcst focus is on precip chcs this evening and tomorrow.

19Z sfc map shows low pressure across SW WI with a cold front
extending southwest into KS.  Another weak low center appeared to be
located across far NW MO which seems to be a reflection of a couple
of waves now moving across NE/KS border. Those are acting to produce
weak convergence across the area and along with heating and a weak
boundary I suspect we could see isolated convection late this
afternoon with some gusty winds given around 1000j/kg of cape and
unidirectional wind profile.  Additional isolated/sct convection
could also occur near the boundary later this evening as lift from
waves now across southern/western KS generate more storms across
southern KS.  As a result, we will keep low chc pops across the
south through midnight for this scenario.

Weds should be dry for the most part as weak ridging moves across
the area. The sfc front should mix back to the north bringing
dewpoints in the 60s with it by midday however it appears that the
best moisture convergence and lift will be focused across western KS
by late in the day as another upper wave emerges out of the central
Rockies.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 225 PM CDT TUE MAY 26 2015

From the period Wednesday night through Saturday morning, the
pattern continues to favor rounds of thunderstorms with warm and
humid conditions.

By Wednesday evening, the models are in good agreement concerning
the overall situation with west southwest flow aloft and surface
low pressure over the high plains of southeast Colorado and a
surface warm front into the southern plains. Thunderstorms should
develop in the upslope region during the afternoon and then move
across the plains Wednesday night. Thunderstorms should be
supported by a decent low-level jet and and moisture. It is
unclear how this will progress and at this point will forecast a
mid range POP for this potential.

The upper air pattern on Thursday and Friday is very busy. The upper
low initially over the pacific northwest drifts southeast into the
central plains by Friday evening. In the southern stream, pieces
of shortwave energy eject northeast ahead of upper low across the
southern and central plains. The airmass over eastern Kansas will
be very moist by Thursday with precipitable water values of around
1.5 inches according to both the 12 UTC GFS/NAM. With deep
moisture in place and instability, expect showers and
thunderstorms to develop with available forcing during this
period. The storms should be efficient precipitation generators
given the moisture plume.

To the north in the northern stream, a shortwave moving across the
lakes should drag a cold front south across the northern plains
and into Nebraska by Friday morning. The shortwave energy moving
into the central plains moves through Friday and Friday night and
dragging the cold front through eastern Kansas. After another
round showers and storms with this system, we should dry-out for
the the remainder of the forecast period. The combination of drier
air in association with the surface ridge and building 500 MB
heights supports a generally dry forecast which will be a welcome
relief.

Expect below normal temperatures after the frontal passage and then
rebounding by the end of the extended.

&&

.AVIATION...(For the 00Z TAFs through 00Z Wednesday Evening)
Issued at 608 PM CDT TUE MAY 26 2015

23Z surface OBS show a weak boundary from KICT to KUKL to KOJC.
Meanwhile water vapor imagery suggest a weak shortwave is passing
through northeast and south central KS now. Since the focus for
convection is already south of the terminals and instability is
likely to fade with cooling surface temps, think a dry VFR
forecast is likely to prevail.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Omitt
LONG TERM...Johnson
AVIATION...Wolters
Hazardous weather outlook, May 26, 3:39 PM CDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
339 PM CDT TUE MAY 26 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-272045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
339 PM CDT TUE MAY 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS EVENING
INTO TONIGHT ACROSS THE AREA MAINLY SOUTHEAST OF A EMPORIA TO
OTTAWA LINE. BRIEF GUSTY WINDS AND SMALL HAIL COULD OCCUR WITH ANY
OF THE STRONGER STORMS HOWEVER ORGANIZED SEVERE WEATHER IS NOT
EXPECTED THIS EVENING.

RIVER FLOODING IS ONGOING ALONG THE COTTONWOOD...NEOSHO AND
MARAIS DES CYGNES RIVERS. FLOOD WARNINGS ARE IN EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

RIVER FLOODING WILL CONTINUE ALONG PORTIONS OF THE
COTTONWOOD...NEOSHO AND MARAIS DES CYGNES RIVERS.

THERE ARE CHANCES FOR THUNDERSTORMS FOR MUCH OF THE WEEK AS THE
UNSETTLED WEATHER PATTERN CONTINUES. THE BEST CHANCES FOR STORMS
APPEAR TO BE LATER WEDNESDAY NIGHT THROUGH SATURDAY. SOME OF
THESE STORMS COULD BE STRONG TO SEVERE. IN ADDITION...THE ENTIRE AREA COULD
SEE ANOTHER 1 TO 2 INCHES OF RAIN THROUGH SATURDAY WHICH COULD EXACERBATE
OR PRODUCE NEW FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, May 26, 7:20 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
720 PM CDT TUE MAY 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             GARNETT                 38.28N 95.24W
05/26/2015  E0.88 INCH       ANDERSON           KS   EMERGENCY MNGR

&&

WOLTERS
Special weather statement, May 26, 7:24 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
724 PM CDT TUE MAY 26 2015

KSZ058-059-270100-
ANDERSON-COFFEY-
724 PM CDT TUE MAY 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ANDERSON AND
SOUTHEASTERN COFFEY COUNTIES...

THROUGH 800 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 25 MPH ACROSS
PORTIONS OF WEST CENTRAL ANDERSON AND SOUTHEASTERN COFFEY COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WESTPHALIA.

&&

LAT...LON 3827 9540 3813 9530 3806 9562 3816 9568
TIME...MOT...LOC 0024Z 250DEG 22KT 3813 9558

HENNECKE
Local storm report, May 26, 7:30 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
730 PM CDT TUE MAY 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             1 W GARNETT             38.28N 95.26W
05/26/2015  E0.75 INCH       ANDERSON           KS   TRAINED SPOTTER

&&

BDRAKE
Local storm report, May 26, 7:39 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
739 PM CDT TUE MAY 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             1 NE GARNETT            38.29N 95.23W
05/26/2015  E1.50 INCH       ANDERSON           KS   TRAINED SPOTTER

&&

BDRAKE
Local storm report, May 26, 7:42 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
742 PM CDT TUE MAY 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             WESTPHALIA              38.18N 95.49W
05/26/2015  E0.75 INCH       ANDERSON           KS   EMERGENCY MNGR

&&

WOLTERS
Special weather statement, May 26, 7:48 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
748 PM CDT TUE MAY 26 2015

KSZ059-270100-
ANDERSON-
748 PM CDT TUE MAY 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANDERSON COUNTY...

THROUGH 800 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 35 MPH ACROSS
PORTIONS OF NORTHEASTERN ANDERSON COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL.

&&

LAT...LON 3825 9507 3822 9507 3820 9522 3834 9527
      3839 9507 3838 9506 3826 9506
TIME...MOT...LOC 0048Z 254DEG 32KT 3828 9514

HENNECKE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:11 PM CDTSevere Thunderstorm WarningTOPAnderson34 min
May 26, 7:24 PM CDTSpecial Weather StatementTOPAnderson36 min
May 26, 7:48 PM CDTSpecial Weather StatementTOPAnderson12 min
May 27, 3:49 PM CDTFlash Flood WatchTOPClay, Cloud, Dickinson, Geary, Morris, Ottawa and 3 more15 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.